Alert archive / Nebraska / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 178, NWS North Platte, NE

July 7, 1996Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 1996, 8:50 PM CDT for Custer County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1996, 8:50 PM CDT (01:50 UTC)
Expired
Jul 7, 1996, 9:55 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:05 PM CDTHail 0.88Comstock, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 080152
SVRLBF
NEC041-080255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT SUN JUL 7 1996

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 955 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...NORTHEASTERN CUSTER COUNTY
 
AT 849 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 19 MILES NORTHEAST OF BROKEN BOW OR 4 MILES SOUTH OF
SARGENT MOVING EAST SOUTHEAST AT 17 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN THE
VICINITY OF...   COMSTOCK                     BY 910 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.

MICHELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

In the hours before

Special weather statement, Jul 7, 2:55 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SUN JUL 7 1996

...MAIN CONCERN IS TSTMS...HOW LONG AND HOW BAD...
TSTMS ALREADY FIRING OVR SW SD AND MOVG TO THE SOUTHEAST AND ALREADY
SVR. THESE TSTMS ON THE NOSE OF HIGH DEW PT AXIS AND STORMS MAY
DMNSH AS THEY MOVE INTO SLIGHTLY DRIER AIR.  WOULD EXPECT THE MAIN
THREAT TO COME LATER THIS EVENING OR EARLY TNGT WHEN SFC FRONT MOVES
INTO THE REGION.  COLD FRONT DEVELPING OVR ND-ERN MT THIS AFTN AND SHD
QUICKLY DROP INTO TROF FROM ERN SD INTO NWRN NE.  MOIST...UNSTABLE AIR
IN PLACE AHEAD OF FRONT WITH UPSLOPE CONTINUING.  NGM WOULD LOCATE FRONT
FROM VTN TO LBF BY 06Z.  88D VAD INDICATES PROFILE BECOMING MORE FAVORABLE
FOR SUPERCELL/ORGANIZED SVR.

GOING FCST FOR TNGT LOOKS GOOD...POPS MAYBE A LITTLE STRONG.  GOTTA GO...
SVR TSTMS APPROACHING CWA.

GEB
Local storm report, Jul 7, 7:07 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
707 PM CDT SUN JUL 7 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MERRITT RESERVOIR         NE   TORNADO
07/07/96   CHERRY                         2 PUBLIC REPORTS OF ONE
                                          TORNADO NEAR NORTH SHORE
                                          OF MERRITT RESERVOIR.

JRS
Local storm report, Jul 7, 7:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
723 PM CDT SUN JUL 7 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 ENE ELSMERE             NE   0.88 INCH HAIL
07/07/96   BROWN

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:09 PM CDTSevere Thunderstorm WarningLBFLogan66 min
Jul 7, 7:31 PM CDTTornado WarningLBFLogan49 min
Jul 7, 7:35 PM CDTTornado WarningLBFMcPherson50 min
Jul 7, 7:45 PM CDTSevere Thunderstorm WarningLBFKeith65 min
Jul 7, 7:51 PM CDTTornado WarningLBFLincoln49 min
Jul 7, 8:02 PM CDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jul 7, 8:38 PM CDTSevere Thunderstorm WarningLBFKeith, McPherson62 min
Jul 7, 8:41 PM CDTTornado WarningLBFLincoln64 min
Jul 7, 9:27 PM CDTTornado WarningLBFFrontier63 min
Jul 7, 9:35 PM CDTTornado WarningLBFLincoln35 min
Jul 7, 9:48 PM CDTSevere Thunderstorm WarningLBFKeith62 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningLBFLincoln65 min
Jul 7, 10:13 PM CDTSevere Thunderstorm WarningLBFHayes62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.